Hail, Meade
- When
- August 14, 4:15 PM MST
- Where
- Meade County, 0.5 mi W of Piedmont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -103.400
A severe thunderstorm developed over the northeastern slopes of the Black Hills and tracked slowly southeast through the Rapid City area before weakening east of the Black Hills. The storm produced hail to golf ball size, wind gusts over 60 mph, and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the northeastern slopes of the Black Hills and tracked slowly southeast through the Rapid City area before weakening east of the Black Hills. The storm produced hail to golf ball size, wind gusts over 60 mph, and heavy rain. Some of the largest hail fell on the north and west sides of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 1:46 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 246 PM MDT Mon Aug 14 2017 .DISCUSSION...(This Evening Through Monday) Issued at 246 PM MDT Mon Aug 14 2017 Current surface analysis shows an area of low pressure over far southeastern MT, with a warm front extending southeast into the Black Hills area and a cold front extending southwest into southwestern WY. Upper level analysis shows weak ridging centered over the Northern Plains, with low pressure over southwest Canada. Trough extends southward across the western US, with embedded shortwave energy moving across MT and WY into the western Dakotas ahead of stronger shortwave over the Great Basin. Showers and thunderstorms are starting to flare up from southeast MT to eastern WY, with a few showers over the Black Hills and northwest SD as well. Temps are mostly in the 70s and lower 80s with east to southeast winds to the east of the boundary, south to southwest across northeast WY. Unsettled weather can be expected through Tuesday evening as disturbances cross the region. The best chances for pcpn look to be late today through this evening and again later Tuesday afternoon into Tuesday night. Northeast WY will see the best chances late this afternoon, spreading east across the rest of the CWA this evening. A few strong to severe storms with hail and strong wind gusts still look possible late this afternoon into this evening from northeast WY to at least far western SD as MUCAPE values of 1000 to around 1500 j/kg are progged over these areas near and ahead of southeastward moving low pressure and frontal boundary. Strongest activity will taper off overnight, but isolated to scattered showers and storms are expected into Tuesday morning. Good chances for showers and storms will continue Tuesday into Tuesday night as shortwave trough moves across the Rockies and into the Plains. Low pressure and frontal boundary will slide slowly southeast across southwest SD and along the SD/NE border on Tuesday, with the best instability Tuesday afternoon into Tuesday evening across southern SD into NE. The best chance for a few strong to severe storms will be southeast of the Black Hills and especially near the low pressure area along the NE border. Highs will only be in the 70s to around 80 degrees with a good deal of cloud cover in most areas. Main activity will exit from west to east Tuesday night, with a few showers possibly lingering across south central SD into Wednesday. The rest of the week and the weekend look drier and warmer as weak ridging and drier westerly flow will be place across the region. Highs will be back to near average levels Thursday through the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1124 AM MDT Mon Aug 14 2017 An upper level trough will bring increasing chances for TSRA, especially late this afternoon and tonight. Local MVFR conditions will occur with the storms as well as hail/gusty winds. Outside of storms, VFR conditions expected through this evening, but MVFR CIGS may develop late tonight across the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 428 AM MDT Mon Aug 14 2017 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall east of the Black Hills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur east of the Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-151300- Mellette-Todd-Tripp- 528 AM CDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms this afternoon will become more numerous tonight. Organized severe thunderstorms are not expected, but locally heavy rain may fall later tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Isolated severe thunderstorms are possible Tuesday afternoon and early evening with large hail and damaging wind gusts. Locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-151300- Oglala Lakota-Jackson-Bennett- 428 AM MDT Mon Aug 14 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will become more numerous late this afternoon and persist as they move east tonight. Isolated severe thunderstorms with large hail and damaging winds are possible, mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will continue Tuesday. Organized severe thunderstorms are not expected, but locally heavy rain may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 NW NEMO 44.24N 103.58W
08/14/2017 E1.25 INCH LAWRENCE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 4 WNW NEMO 44.23N 103.58W
08/14/2017 E2.00 INCH LAWRENCE SD TRAINED SPOTTER
LASTED 5 MINUTES
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
08/14/2017 M1.00 INCH MEADE SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NNE NEMO 44.25N 103.47W
08/14/2017 E1.00 INCH LAWRENCE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 1 NNW PIEDMONT 44.24N 103.40W
08/14/2017 M1.75 INCH MEADE SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 1 SE PIEDMONT 44.22N 103.38W
08/14/2017 E1.75 INCH MEADE SD TRAINED SPOTTER
&&
METhe Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
15 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
One to two inches of rain in the Rapid City area caused minor street flooding in north Rapid City and the Rushmore Mall.
The storm also produced wind gusts around 55 mph and torrential rain.
Wind gusts were estimated around 60 mph.
The spotter reported wind gusts at least 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707865, 707868, 717058, 718207, 707866, 707869, 707871, 707872, 707873, 707875, 707876, 717457, 707877, 707878, 717454, 707885, 707886, 707883, 717452.